Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 21, 2016, 2:12 PM MDT for Stillwater County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 2:12 PM MDT (20:12 UTC)
- Expired
- May 21, 2016, 3:04 PM MDT
- In force
- 52 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Stillwater County, MT
The radar
The Billings radar (KBLX), 57 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:15 PM MDT | HAIL 0.75 | 7 N Columbus, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS55 KBYZ 212012
SVRBYZ
MTC095-212115-
/O.NEW.KBYZ.SV.W.0004.160521T2012Z-160521T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 315 PM MDT
* AT 212 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES EAST OF BIG TIMBER TO 10 MILES NORTH OF
COLUMBUS...MOVING NORTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HALFBREED LAKE WILDLIFE...RAPELJE AND HAILSTONE WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. FOR YOUR PROTECTION SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4612 10895 4588 10890 4570 10921 4581 10955
4585 10955 4587 10954 4587 10950 4592 10951
4596 10949 4596 10942 4607 10942 4612 10939
TIME...MOT...LOC 2012Z 202DEG 45KT 4587 10947 4578 10920
HAIL...1.00IN
WIND...70MPH
$$
GILSTAD1 follow-up statement
117
WWUS55 KBYZ 212104
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT SAT MAY 21 2016
MTC095-212113-
/O.CAN.KBYZ.SV.W.0004.000000T0000Z-160521T2115Z/
STILLWATER MT-
304 PM MDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STILLWATER COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4612 10895 4588 10890 4570 10921 4581 10955
4585 10955 4587 10954 4587 10950 4592 10951
4596 10949 4596 10942 4607 10942 4612 10939
TIME...MOT...LOC 2054Z 202DEG 45KT 4636 10919 4627 10892
$$
GILSTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:09 PM MDT, 3 minutes earlier.
Area forecast discussion, May 21, 2:09 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
209 PM MDT SAT MAY 21 2016
.SHORT TERM...valid for Sun and Mon...
A line of thunderstorms was working it/s way NNE through the
western part of the forecast area this afternoon. Received report
of very heavy rain and half-inch hail from a storm that moved
through Big Timber. These storms were not located in unstable air
due to the heavy cloud cover that has persisted through the day,
but were being aided by frontogenesis and vorticity advection.
Further E...mainly E of KBIL...visible satellite showed that low
clouds had cleared out and thin cirrus was moving through the
area. Convection-allowing models lifted the western line of
storms N through the afternoon, then formed other storms around
Rosebud/Custer Counties during the evening as a cold front moves E
through the area. The far two eastern counties remain capped due
to strong SE low-level flow. Models were in agreement that the
strongest storms will be the western ones moving north. Cannot
rule out other strong storms east of KBIL in the Rosebud/Custer
County area as the system/s cold front makes it/s way E into this
area by 03z. Noted that very strong bulk effective shear was
moving E with time and the shear may be too strong to support the
eastern storms this evening. Had highest PoPs E of KBIL tonight.
Once area of storms becomes established, it should move quickly E
with the cold front.
The upper low will move E along the Canadian border Sun. through
Monday. The flow over the area turns W with energy moving through
the flow. Kept the idea of afternoon/evening showers and
thunderstorms. Instability will be much lower with capes of a few
hundred joules/kg. Temperatures will be near normal. Arthur
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
No changes to the extended forecast this afternoon. Upper low
spinning just northeast of the state will continue to fill Tuesday
into Wednesday with weak energy rotating through eastern Montana
keeping a chance of precipitation in the forecast. Weak ridging
and generally light flow aloft build into the area from the west
Wednesday into Thursday. This pattern sets up well for isolated to
scattered airmass type showers and thunderstorms each afternoon
and evening given the recent moisture we have seen over the
Northern Rockies. High temperatures look very seasonal in the 65
to 75 degree range through the extended period. Chambers
&&
.AVIATION...
Isolated to scattered showers and thunderstorms are expected
across the forecast area through this evening. Already have
reports of heavy rain and small hail occurring west of Billings
this afternoon. Expect a few strong to severe thunderstorms
through 03z with large hail the main threat. Local MVFR/IFR
conditions in heavy rain can be expected near convection. Gusty
southeast winds will continue into the night over Carter and
Fallon counties with gusts around 40kts. Westerly winds of 20 to
30kts will spread from west to east across the area with a cold
front tonight...generally in the wake of convection. Stratus is
likely to redevelop overnight generally east of a Miles City to
Broadus line with IFR to occasional LIFR conditions. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 046/068 044/067 044/068 047/068 047/069 048/070 048/073
32/T 22/T 23/T 33/T 33/T 33/T 32/T
LVM 038/059 040/060 038/062 040/064 040/065 040/066 041/068
23/T 34/T 44/T 43/T 33/T 33/T 33/T
HDN 045/071 041/071 042/070 048/070 048/071 050/072 049/075
32/T 22/T 22/T 23/T 33/T 33/T 32/T
MLS 053/073 047/072 047/071 050/071 050/071 050/072 050/074
52/T 22/T 22/T 33/T 33/T 33/T 22/T
4BQ 049/071 042/072 043/071 048/069 047/069 048/071 049/073
53/T 22/T 22/T 33/T 33/T 33/T 32/T
BHK 049/073 042/071 042/070 047/069 047/068 048/069 048/070
43/T 22/T 22/T 33/T 33/T 33/T 32/T
SHR 042/066 038/068 040/066 043/065 043/066 044/066 046/069
22/T 12/T 22/T 33/T 33/T 33/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 21, 3:39 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 339 AM MDT SAT MAY 21 2016 MTZ028>042-056>058-063>068-WYZ098-099-212345- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 339 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHIFTS TO EASTERN MONTANA AND NORTHEAST WYOMING LATER TODAY...MAINLY EAST OF A FORSYTH TO SHERIDAN LINE. THE MAIN THREATS THERE WILL BE LARGE HAIL...DAMAGING WIND AND TORRENTIAL RAINFALL. BE PREPARED TO TAKE ACTION SHOULD A STORM APPROACH. THUNDERSTORMS ARE A GOOD BET FROM THE MOUNTAINS TO BILLINGS AS WELL TODAY. THOUGH THE SEVERE POTENTIAL IS NOT AS GREAT AS IN THE EAST...SOME STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS. ONE MORE THING...SHOWERS AND THUNDERSTORMS WILL COMBINE WITH ONGOING MOUNTAIN SNOW MELT TO CAUSE AREA RIVERS AND STREAMS TO RISE THIS WEEKEND. ALTHOUGH FLOODING IS NOT EXPECTED AT THIS TIME...PLEASE BE MINDFUL OF RISING WATER LEVELS AND FASTER FLOWS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 1:03 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
103 PM MDT SAT MAY 21 2016
MTZ041-066-211930-
BEARTOOTH FOOTHILLS MT-NORTHERN SWEET GRASS MT-
103 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BIG TIMBER...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREYCLIFF AND MELVILLE.
LAT...LON 4605 10960 4604 10957 4572 10967 4573 10993
4612 10997 4613 10961
TIME...MOT...LOC 1900Z 183DEG 35KT 4580 10980
CHAMBERSLocal storm report, May 21, 1:09 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL GREYCLIFF 45.76N 109.79W
05/21/2016 M0.50 INCH SWEET GRASS MT PUBLIC
SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.
&&
LDSpecial weather statement, May 21, 1:42 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016
MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.
IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912
GILSTADThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| May 20, 6:19 PM MDT | Special Weather Statement | BYZ | Big Horn | 41 min |
| May 20, 6:41 PM MDT | Special Weather Statement | BYZ | Powder River | 64 min |
| May 20, 7:01 PM MDT | Special Weather Statement | BYZ | Carter | 59 min |
| May 20, 7:05 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 55 min |
| May 20, 7:20 PM MDT | Special Weather Statement | BYZ | Powder River | 55 min |
| May 20, 7:47 PM MDT | Special Weather Statement | BYZ | Custer | 58 min |
| May 20, 8:14 PM MDT | Special Weather Statement | BYZ | Carbon | 61 min |
| May 20, 8:16 PM MDT | Special Weather Statement | BYZ | Powder River | 59 min |
| May 20, 8:22 PM MDT | Special Weather Statement | BYZ | Rosebud | 38 min |
| May 20, 8:57 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 33 min |
| May 20, 9:02 PM MDT | Special Weather Statement | BYZ | Rosebud | 43 min |
| May 20, 9:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 46 min |
| May 20, 10:54 PM MDT | Special Weather Statement | BYZ | Golden Valley | 51 min |
| May 20, 11:28 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| May 21, 12:45 AM MDT | Special Weather Statement | BYZ | Stillwater | 3 hr |
| May 21, 1:03 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 27 min |
| May 21, 1:42 PM MDT | Special Weather Statement | BYZ | Carbon, Stillwater | 63 min |
| May 21, 2:01 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater | 59 min |
| May 21, 2:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Wheatland and 1 more | 65 min |
| May 21, 3:29 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| May 21, 3:50 PM MDT | Tornado Warning | BYZ | Musselshell, Yellowstone | 25 min |
| May 21, 4:16 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud, Treasure, Yellowstone | 59 min |
| May 21, 5:22 PM MDT | Special Weather Statement | BYZ | 23 min | |
| May 21, 5:41 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 45 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.